Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 261, NWS Kansas City, MO

August 13, 2010Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 13, 2010, 5:19 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2010, 5:19 PM CDT (22:19 UTC)
Expired
Aug 13, 2010, 5:45 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:15 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 3:15 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT FRI AUG 13 2010

.DISCUSSION...

CLUSTER OF SLIGHTLY ELEVATED CONVECTION CONTINUES TO WORK ACROSS FAR
NE MO EARLY THIS AFTERNOON...REF SVR T-STORM WATCH 609. KDMX RADAR
SHOWS A WELL DEFINED OUTFLOW BOUNDARY SOME 10-15 MILES OUT AHEAD OF
THE ACTUAL CONVECTION...WHICH WILL LIKELY KEEP THIS ACTIVITY
SUB-SEVERE. RAINFALL WILL RANGE FROM 0.50 TO 0.75 IN WITH THIS
ACTIVITY. ADDITIONAL WIDELY SCATTERED SHOWERS CONTINUE TO PERCOLATE
ACROSS THE RAIN COOLED AIRMASS OVER NRN MO.

MEANWHILE...TEMPERATURES HAVE PUSHED INTO THE LOWER 100S ACROSS MUCH
OF WRN MO/ERN KS MARKING THIS THE HOTTEST DAY SINCE AUGUST 15 2007.
DESPITE THESE TEMPERATURES AND AROUND 70F DEWPOINTS...VISIBLE
SATELLITE IMAGERY CONTINUES TO SHOW AN ALMOST NON-EXISTENT SFC BASED
CU FIELD OVER THE REGION ILLUSTRATING THE DEGREE OF STRONG CAPPING.
FURTHER UPSTREAM...A LINE OF AGITATED AND DEEPENING CUMULUS HAVE
BEGUN TO DEVELOP BACK ALONG THE TRAILING SURFACE TROUGH THAT EXTENDS
FROM FALLS CITY NEBRASKA TO NEAR SALINA KS. THIS WOULD LIKELY BE THE
ONLY GENESIS REGION FOR DEEP CONVECTION THIS AFTERNOON...AND THERE
APPEARS TO BE SUFFICIENT CONVERGENCE IN THIS REGION FOR INITIATION
BY 21Z. SHOULD STORMS DEVELOP...THEY COULD QUICKLY BECOME SEVERE
GIVEN THE STRONG INSTABILITY PRESENT WITH MLCAPES BETWEEN 2500 AND
3000 J/KG. WATER VAPOR IMAGERY AND MODEL SOUNDING DATA SHOW THE
PRESENCE OF MUCH GREATER MID-HIGH LEVEL MOISTURE TODAY VS. THE PAST
SEVERAL DAYS WITH NARROW SUBTROPICAL PLUME. THIS...COUPLED WITH VERY
LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF 40F WOULD YIELD SOME
INTENSE DOWNBURSTS WITH WIND POTENTIAL POSSIBLY EXCEEDING 80 MPH.
WOULD NOT BE SURPRISED TO SEE ADDITIONAL WATCH BOXES POSTED WITH A
FOCUS OVER WRN SECTIONS OF THE CWA THROUGH MID EVENING.

EXPECT THIS BOUNDARY TO PROGRESS LITTLE TONIGHT...BECOME
RE-ESTABLISHED SOMEWHERE ALONG THE I-35 CORRIDOR ON SATURDAY.
TEMPERATURES WILL BE A GOOD 5 DEGREES COOLER /RELATIVELY SPEAKING/
ALONG AND SOUTH OF THIS BOUNDARY TOMORROW...BUT THIS WILL BE LARGELY
OFFSET BY ENHANCED SURFACE MOISTURE THAT WILL BE POOLED ALONG THE
BOUNDARY AND AIDED BY ANY PRECIPITATION THIS EVENING. EXPANDED HEAT
ADVISORY EARLIER FOR AREAS ALONG AND SOUTH OF A KANSAS CITY TO
MOBERLY LINE (MAINLY SOUTH OF THE RIVER)...AND THIS LOOKS
REASONABLE.

MORE AGGRESSIVE UPSTREAM PRESSURE SURGE AND FRONTAL PASSAGE EXPECTED
SATURDAY NIGHT...WITH A MID-LEVEL IMPULSE EMBEDDED IN THE WESTERLIES
EXPECTED TO FOCUS A NOCTURNAL MCS THAT WILL LIKELY IMPACT THE CWA
SATURDAY NIGHT.

THE PASSAGE OF THIS BOUNDARY WILL BRING LONG AWAITED RELIEF TO THE
REGION WITH A DRAMATICALLY COOLER/DRIER AIRMASS EXPECTED FOR SUNDAY
AND BEYOND.

BOOKBINDER

MONDAY - FRIDAY:
FOR THE FIRST HALF OF THE WEEK THE REGION SHOULD REMAIN MOSTLY UNDER
THE INFLUENCE OF A DECAYING DEEP TROUGH OVER NORTHEASTERN NORTH
AMERICA. WITH THE AREA REMAINING IN CYCLONIC CURVATURE ALOFT THROUGH
ROUGHLY THE MIDDLE OF WEEK COOLER TEMPERATURES AND DRIER DEWPOINTS
ARE EXPECTED. HAVE KEPT TEMPERATURES TO AROUND CLIMATOLOGICAL
NORMALS FOR MOST AREAS WITH BELOW NORMAL TEMPERATURES ACROSS
NORTHEAST MISSOURI. BY WEDNESDAY TO THURSDAY CONSIDERABLE VARIATION
BEGINS WITH THE BREAK DOWN OF THE NORTHEAST NOAM TROUGH AND HOW
STRONG A RIDGE WILL BUILD IN ACROSS THE SOUTHERN CONUS. HAVE TRENDED
TEMPERATURES UPWARD FOR THE LATER HALF OF THE WEEK AND ALSO NUDGED
DEWPOINTS UPWARDS AS WELL. ONE MAJOR DIFFERENCE AMONGST THE MEDIUM
RANGE MODELS FOR NEXT WEEK IS THAT THE ECMWF BRINGS A SERIES OF
SHORTWAVES THROUGH THE REGION WHICH ENABLES PERIODIC ROUNDS OF
PRECIPITATION. THE GFS IS MORE ROBUST BUILDING A BROAD RIDGE
NORTHWARD THROUGH THIS TIME. HAVE LEANED MORE TOWARDS THE GFS WITH
THE OVERALL PATTERN WHICH RESULTS IN A WARMING TREND WITH LIMITED
PRECIPITATION CHANCES.

CDB

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS AND SSW WINDS (OCCASIONALLY
GUSTING TO 20 KNOTS) EXPECTED THIS AFTERNOON. BEST SHOT AT
THUNDERSTORMS (AND LOCAL MVFR VISIBILITIES IN RAIN) EXPECTED AT STJ
WITH CAPPING CONCERNS FURTHER SOUTH INTO KANSAS CITY. WILL CONTINUE
TO MONITOR AMBIENT CONDITIONS THIS AFTERNOON...BUT SATELLITE IMAGERY
CURRENTLY HAS NO CUMULUS TO SPEAK OF AND WILL HAVE A COUPLE HOURS TO
WATCH FOR POTENTIAL DEVELOPMENT. HAVE OPTED TO GO WITH A CB GROUP AT
KMKC AND A CB/VCTS GROUP AT KMCI FOR NOW.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR MOZ028-029-
     037>040-043>046-053-054.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
     MOZ004>008-013>017-020>025-030>033.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR KSZ057-060-
     103>105.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ025.

&&
Hazardous weather outlook, Aug 13, 1:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI AUG 13 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL BUT FAR
 NORTHWEST MISSOURI THROUGH THIS AFTERNOON. TEMPERATURES WILL SOAR
 INTO THE UPPER 90S TO LOWER 100S...WITH HEAT INDICES RANGING FROM
 110 TO 118 DEGREES. A CLUSTER OF THUNDERSTORMS ACROSS NORTHEAST
 KANSAS AND NORTHWEST MISSOURI WILL GRADUALLY BUILD EAST ACROSS
 NORTHERN MISSOURI THIS AFTERNOON. A FEW STORMS MAY PRODUCE LOCALLY
 STRONG WIND GUSTS...IN ADDITION TO HEAVY RAIN AND FREQUENT
 LIGHTNING.

 FURTHER SOUTH...A LAYER OF HOT AIR ALOFT WAS PREVENTING
 THUNDERSTORM DEVELOPMENT AND THIS TREND MAY CONTINUE THROUGH THE
 AFTERNOON HOURS FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER.
 ANY STORMS THAT DO DEVELOP ACROSS WEST CENTRAL MISSOURI AND EAST
 CENTRAL KANSAS COULD QUICKLY BECOME SEVERE WITH DAMAGING
 DOWNBURST WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THE HEAT IS EXPECTED TO LINGER GENERALLY SOUTH OF A LINE FROM
 KANSAS CITY TO MOBERLY THROUGH SATURDAY. WHILE TEMPERATURES MAY BE
 A FEW DEGREES COOLER ON SATURDAY...ADDITIONAL LOW LEVEL MOISTURE
 WILL SUPPORT HEAT INDEX READINGS IN THE 105 TO 110 DEGREE RANGE.

 A STRONG COLD FRONT WILL LIKELY BE ACCOMPANIED BY A COMPLEX OF
 THUNDERSTORMS SATURDAY NIGHT. STRONG TO SEVERE STORMS WILL BE
 POSSIBLE IN AREAS ALONG AND SOUTH OF THE FRONT FROM EAST CENTRAL
 KANSAS INTO CENTRAL MISSOURI DURING THE EARLY MORNING HOURS
 SUNDAY.

.SPOTTER INFORMATION STATEMENT...

 WIDESPREAD SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED...BUT
 ARE ENCOURAGED TO MONITOR LOCAL CONDITIONS AND REPORT SEVERE
 WEATHER IF OBSERVED.

BOOKBINDER

In the hours before

Special weather statement, Aug 13, 2:03 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT FRI AUG 13 2010

MOZ007-008-015>017-131945-
ADAIR MO-GRUNDY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
203 PM CDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER...PUTNAM...
NORTHERN SULLIVAN...NORTHWESTERN ADAIR AND NORTHEASTERN GRUNDY
COUNTIES UNTIL 245 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
UNIONVILLE TO 8 MILES NORTH OF GALT...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONVILLE...MILAN...LANCASTER...GREEN CITY...LEMONS...POLLOCK...
  LIVONIA...GREEN CASTLE...GLENWOOD AND WORTHINGTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4015 9283 4015 9356 4026 9345 4027 9337
      4034 9337 4059 9312 4060 9244
TIME...MOT...LOC 1903Z 260DEG 35KT 4057 9302 4024 9335

CDB
Special weather statement, Aug 13, 4:41 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT FRI AUG 13 2010

KSZ102-MOZ002-011-012-132215-
ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
441 PM CDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NODAWAY...SOUTHEASTERN
HOLT...ANDREW AND NORTHERN DONIPHAN COUNTIES UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF AMAZONIA...OR 9 MILES NORTH OF
TROY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORMS WERE MOVING INTO NORTHWEST DONIPHAN COUNTY
KANSAS AND SOUTHERN HOLT COUNTY MISSOURI. THESE STORMS MAY BE ABLE
TO PRODUCE WINDS TO 40 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAVANNAH...AMAZONIA...FILLMORE...ROSENDALE...HELENA...BOLCKOW AND
  REA.

THE STORM NORTHWEST OF AMAZONIA MAY INTENSIFY...AND A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3999 9533 4024 9490 3990 9463 3973 9533
TIME...MOT...LOC 2139Z 235DEG 25KT 3993 9499

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:25 PM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway35 min
Aug 13, 2:03 PM CDTSpecial Weather StatementEAXPutnam, Sullivan42 min
Aug 13, 3:53 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway37 min
Aug 13, 4:41 PM CDTSpecial Weather StatementEAXAndrew34 min
Aug 13, 5:04 PM CDTSevere Thunderstorm WarningEAXHolt41 min
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry27 min
Aug 13, 5:39 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb36 min
Aug 13, 5:59 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Daviess, DeKalb, Gentry46 min
Aug 13, 6:09 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
Aug 13, 6:17 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb43 min
Aug 13, 6:19 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
Aug 13, 6:31 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess29 min
Aug 13, 6:38 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte37 min
Aug 13, 6:52 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.